Withdrawing From Benzodiazepines

(Printable Version)

People seeking assistance with their benzodiazepine dependency often want to know how these drugs affect their bodies:

Although the mechanism of benzodiazepine dependence and withdrawal is not yet fully understood, it is thought that the symptoms of withdrawal are partly due to the lack of the major inhibitory (calming) neurotransmitter GABA.

The brain is continually seeking to achieve a state of balance between its inhibitory and excitatory neurotransmitters. Benzodiazepines work by enhancing the effect of GABA. This means that when benzodiazepines are continually present in the brain, the brain responds by producing fewer GABA receptors. When the benzodiazepine levels are reduced or stopped, the brain has a low level of receptors for GABA and therefore nothing to counterbalance excitatory neurotransmitters or hormones such as adrenalin. The lack of balance in the brain chemistry may explain many withdrawal symptoms such as increased anxiety, panic attacks, perceptual distortions and insomnia.

To regain a state of balance, the brain responds by producing extra GABA receptors and returns to normal. 

Before you start your withdrawal it may be advisable to switch to Diazepam if you are taking a different benzodiazepine or a Z – drug (for more information see question 10 in the FAQ). If you are also taking an antidepressant it is also advisable that you come off your benzodiazepine before you start any reductions from your antidepressant.

Withdrawing Safely from Medication 

The slower the time you take to reduce and the smaller the cuts you make, the milder the withdrawal symptoms. Reductions should ideally be every 4-6 weeks starting at 10% of your total dose.

The smaller the cuts you make, the less the shock to your system, and the less pronounced the withdrawal symptoms triggered by the cut. It is not recommended that any individual cut represent more than 10% to 20% of your total dose at a given time. It is preferable to make smaller and smaller cuts as you go and this can be very difficult as you approach the end of your reduction programme. However you should avoid reducing at the end by miniscule amounts as this can prolong the withdrawal and sustain dependence. 

Never abruptly stop any benzodiazepine or Z drug - cold turkey is the largest cut of all and the shock caused by such an abrupt withdrawal is so severe that even after resumption of your drug at the previous dose, it may take weeks or months to "stabilise", and in some cases, you may never stabilise from a cold turkey withdrawal until after you have completed your reduction.

The time it will take you to come off your medication varies. It is dependent on type and dose of medication and the length of time you have been taking it. Other factors will include body chemistry – every ones symptoms and severity or symptoms may be slightly different. To generalize it can take from a few months to a few years depending on circumstances.

Symptoms of Benzodiazepine withdrawal

Psychological symptoms:

  • Anxiety
  • Depression 
  • Restlessness 
  • Insomnia
  • Nightmares 
  • Panic attacks 
  • Agoraphobia 
  • Obsessive negative thoughts 
  • Loss of memory
  • Irritability
  • Lack of concentration 
  • Fears (uncharacteristic) 
  • Feelings of unreality
  • Rapid mood changes (crying one moment and laughing the next)
  • Changes in perception (faces distorting and inanimate objects/surfaces moving) 

 

Physical Symptoms:

  • Muscular aches and pains
  • Extreme Lethargy, 
  • Heavy limbs, 
  • Flu-like symptoms, 
  • Sweating, 
  • Shaking, 
  • Nausea, 
  • Indigestion
  • Abdominal pains and cramps 
  • Distended abdomen
  • Sensitivity to sensory stimuli (such as loud noise or bright light) 
  • Seeing spots
  • Dizziness
  • Loss of balance 
  • Lack of co-ordination 
  • Tinnitus
  • Headaches 
  • Tightness in the head (feeling a band around the head) 
  • Blurred vision
  • Heart palpitations 
  • Tightness in the chest 
  • Breathing difficulties 

Note: This list is not exhaustive there may be other symptoms associated with withdrawal that have not been listed here. 

 

For further information see FAQ:

9. WHAT ARE THE SYMPTOMS OF BENZODIAZEPINE AND Z DRUG WITHDRAWAL?

10. SHOULD I SWITCH TO ANOTHER BENZODIAZEPINE SUCH AS VALIUM BEFORE   REDUCING?

11. IF I AM TAKING ANTIDEPRESSANTS AS WELL AS BENZODIAZEPINES AND/OR Z DRUGS WHICH ONE SHOULD I COME OFF FIRST?

12. ARE THERE ANY OTHER DRUGS TO CONSIDER TAKING DURING BENZODIAZEPINE WITHDRAWAL?

16. HOW DO I WITHDRAW SAFELY FROM BENZODIAZEPINES, Z DRUGS AND ANTIDEPRESSANTS?

17. WHAT IS THE LENGTH OF THE WITHDRAWAL PROCESS WHEN COMING OFF BENZODIAZEPINES, Z DRUGS AND ANTIDEPRESSANTS?

18. WHILST I AM COMING OFF MEDICATION WILL I STILL BE ABLE TO WORK AND CONTINUE WITH NORMAL DAY TO DAY ACTIVITIES?

19. ARE HOMEOPATHIC REMEDIES AND HERBS SAFE TO TAKE AND WILL THEY HELP WITH WITHDRAWAL SYMPTOMS?

20. ARE THERE ANY FOODS OR DRINKS I SHOULD CONSUME OR SHOULD AVOID DURING WITHDRAWAL?

21. SHOULD I STOP SMOKING CIGARETTES DURING WITHDRAWAL?

22. SHOULD I EXERCISE DURING WITHDRAWAL?

23. INSOMNIA – CAN I TAKE SOMETHING TO HELP ME SLEEP?

24. IS THERE ANYTHING I CAN TAKE TO HELP MANAGE PAIN DURING WITHDRAWAL?

25. THROUGH THE WITHDRAWAL PROCESS WHEN CAN I EXPECT MY SYMPTOMS TO IMPROVE?

26. IS THERE A REASON AS TO WHY AFTER FINISHING MY REDUCTION I SOMETIMES FEEL BETTER THEN FEEL WORSE AGAIN?